Hail, Cass
- When
- September 5, 6:40 AM CST to 6:41 AM CST
- Where
- Cass County, 0.95 mi W of Pine River Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.720, -94.440
An area of weakening thunderstorms moved from the Dakotas the morning of September 5th ahead of an area of low pressure. These storms moved across north-central Minnesota during the morning hours and generally exhibited a downward trend as the moved east-southeastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of weakening thunderstorms moved from the Dakotas the morning of September 5th ahead of an area of low pressure. These storms moved across north-central Minnesota during the morning hours and generally exhibited a downward trend as the moved east-southeastward. There were sporadic reports of marginally severe hail with one report of hail to the size of ping pong balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 5, 5:25 AM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
625 AM CDT Thu Sep 5 2019
.SHORT TERM...(Today through Friday)
Issued at 343 AM CDT Thu Sep 5 2019
A surface low pressure system will cross the Northland today
fueled by upper level forcing as two short waves cross. Radar
shows a line of thunderstorms to our west highlighting the front
edge of the forcing on the nose of a LLJ. This line should march
through the forecast area this morning as the first short wave
passes overhead, but will run out of steam as the first shortwave
outruns the system. The storms will intensify again over NW WI
this afternoon as the second short wave arrives. Instability is
not very good with MUCAPE values below 500 J/kg across much of the
forecast area with the exception of a tongue of 1500 J/kg which
quickly translates across the southern portions of the forecast
area - basically Brainerd to Hinckley to Spooner. Overall, due to
the lack of strong forcing do not expect any severe thunderstorms,
but will not completely rule out an isolated stronger cell. Did
add a mention of thunder across much of the Northland at some
point or another today.
Friday will largely be a day riding the coattails of the departing
low with some potential for some upstream moisture to trickle down
across the Canadian Borderlands. Otherwise, Friday should be a
pretty nice day with decreasing clouds. Temperatures should
rebound to near 70 as well after only reaching the mid 60s today.
Increasing northeast winds today will increase the threat of rip
currents today through this evening for areas near the Twin Ports.
.LONG TERM...(Friday night through Wednesday)
Issued at 343 AM CDT Thu Sep 5 2019
A ridge of high pressure will nose into the Northland Friday
night leading to dry conditions. A shortwave will move into the
Northern Plains on Saturday with an inverted trough extending
north into the Dakotas. A tight low level thermal gradient will
exist over the Dakotas into Nebraska, Iowa, and southern
Minnesota. All these features will move slowly east/southeast into
Sunday. A surface high will be over the northwest Ontario and
will move over eastern Lake Superior by Sunday evening. There will
be a chance for showers over the weekend, but it's looking more
likely that much of northern Minnesota will remain dry due to the
high. We have low POPs over the weekend, mainly over the southern
half/third of the Northland and if current trends continue, we may
be able to cut back more. Highs Saturday and Sunday will be cool,
generally in the 60 to 65 with increasing winds off of Lake
Superior, especially Sunday.
A stronger shortwave and low pressure system will impact the
Northland Monday and Tuesday. Most of the area should receive rain
and it looks like amounts over a half inch will occur. The best
chance for showers and a few thunderstorms will be Monday night.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 625 AM CDT Thu Sep 5 2019
An area of low pressure will move through the Northland today into
tonight. An area of rain and thunderstorms were moving quickly
east/southeast through much of the Northland and that will
continue this morning. A strong/severe storm will be possible but
mostly showers and embedded thunderstorms are expected. Rain/storm
coverage is expected to be greatest this morning then it's
expected to be more scattered this afternoon/evening. Conditions
will drop to MVFR and possibly MVFR under the more intense
showers/storms. Prevailing ceilings will lower as well through the
day into tonight to MVFR and IFR. Fog will be possible, especially
tonight where it will be dense in spots.
&&
.MARINE...
Issued at 343 AM CDT Thu Sep 5 2019
Light winds early this morning will become east to northeast
today and increase as an area of low pressure moves through the
region. The strongest wind is expected from around Silver Bay to
the Twin Ports to Sand Island this afternoon and evening with
speeds from 15 to 20 knots. Expect winds to back to more
north/northeast tonight and they will gradually diminish to less
than 15 knots. Waves will build through the day and evening to
around 4 feet where winds are strongest. Conditions will become
hazardous, mainly for small craft, and we will issue a Small Craft
Advisory for the Twin Ports area. This may need to be expanded a
bit up the North Shore and along the Bayfield Peninsula but for
now we expect waves mostly below 4 feet. A few thunderstorms will
occur today into this evening, mainly over southern portions of
the lake. Friday will be dry for most areas and winds will become
southwest and be less than 15 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 65 51 70 49 / 80 60 10 0
INL 64 49 68 45 / 90 30 20 0
BRD 78 54 73 51 / 80 20 0 0
HYR 71 53 70 49 / 70 60 10 0
ASX 71 51 71 49 / 80 80 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement from noon CDT today through this evening
for WIZ001.
MN...Beach Hazards Statement from noon CDT today through this evening
for MNZ037.
LS...Small Craft Advisory from 1 PM this afternoon to 10 PM CDT this
evening for LSZ144-145.
&&
SHORT TERM...Wolfe
LONG TERM...Melde
AVIATION...Melde
MARINE...MeldeHazardous Weather Outlook National Weather Service Duluth MN 401 AM CDT Thu Sep 5 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-060915- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 401 AM CDT Thu Sep 5 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will cross the Northland today. An isolated severe storm is possible with hail and strong winds the main threats. Increasing northeast winds today will increase the threat of rip currents today through this evening for areas near the Twin Ports, including the beaches of Duluth and Superior. A Beach Hazards Statement has been issued for these areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible early next week. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-060915- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 401 AM CDT Thu Sep 5 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Increasing northeast winds to 15 to 20 knots with higher gusts will occur today into late evening. The wind will be strongest from around Silver Bay to the Twin Ports to Sand Island. A Small Craft is in effect from Two Harbors to Duluth to Port Wing this afternoon into this evening. It's possible this may need to be expanded a bit up the North Shore and along the Bayfield Peninsula. A few thunderstorms will also be possible today into this evening, mainly from the Twin Ports and along the South Shore. An isolated severe storm is possible with hail and strong winds the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible early next week. Melde/Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
459 AM CDT Thu Sep 5 2019
MNZ025-051030-
North Cass-
459 AM CDT Thu Sep 5 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS COUNTY...
At 458 AM CDT, a strong thunderstorm was 7 miles north of Laporte, or
12 miles south of Bemidji, moving east at 50 mph.
Wind gusts up to 50 mph and dime size hail can be expected with this
storm.
This storm will be near...
Federal Dam and Leech Lake around 530 AM CDT.
Other locations impacted by this storm include Six Mile Lake,
Whipholt, Brevik, Portage Lake, Cass Lake, Wilkinson and Schley.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4732 9466 4732 9467 4741 9467 4741 9442
4745 9441 4743 9441 4741 9433 4744 9426
4740 9409 4712 9414 4696 9431 4711 9467
TIME...MOT...LOC 0958Z 284DEG 44KT 4731 9481
WolfeSpecial Weather Statement
National Weather Service Duluth MN
531 AM CDT Thu Sep 5 2019
MNZ025-026-035-051100-
Northern Aitkin-North Cass-South Itasca-
531 AM CDT Thu Sep 5 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ITASCA...
NORTHWESTERN AITKIN AND NORTHEASTERN CASS COUNTIES...
At 531 AM CDT, strong thunderstorms were along a line extending from
near Ball Club, to near Boy River, to 7 miles southeast of Leech
Lake, and moving east at 55 mph.
Wind gusts up to 40 mph and half inch hail can be expected with these
storms.
These storms will be near...
Ball Club around 535 AM CDT.
Deer River and Zemple around 540 AM CDT.
Days High Landing around 545 AM CDT.
Pokegama Dam around 550 AM CDT.
Grand Rapids, Cohasset, Remer and Pokegama Lake around 555 AM CDT.
Coleraine, Taconite and Gunn around 600 AM CDT.
Other locations impacted by these storms include Blackberry, Calumet,
Ball Club Lake, Swan Lake, Bovey, Mud Lake, Split Hand Lake, Tobique,
Brevik and Wabana Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4722 9407 4745 9390 4740 9307 4733 9306
4710 9324 4687 9369 4703 9444
TIME...MOT...LOC 1031Z 281DEG 46KT 4739 9391 4722 9404 4707 9432
WolfeSpecial Weather Statement
National Weather Service Duluth MN
700 AM CDT Thu Sep 5 2019
MNZ025-033-034-051230-
Crow Wing-North Cass-South Cass-
700 AM CDT Thu Sep 5 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASS AND
NORTHWESTERN CROW WING COUNTIES...
At 659 AM CDT, a strong thunderstorm was near Huntersville, or 21
miles southwest of Walker, moving east at 45 mph.
Wind gusts up to 45 mph and penny size hail can be expected with this
storm.
This storm will be near...
Backus around 720 AM CDT.
Pine River around 730 AM CDT.
Other locations impacted by this storm include Jenkins, Swanburg,
Lower Whitefish Lake, Oshawa, Lower Hay Lake, Lake Ada, Chickamaw
Beach, Pontoria, Big Portage Lake and Big Trout Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4680 9479 4680 9466 4691 9466 4690 9417
4672 9416 4657 9426 4670 9479
TIME...MOT...LOC 1159Z 281DEG 37KT 4682 9480
WolfeSpecial Weather Statement National Weather Service Duluth MN 714 AM CDT Thu Sep 5 2019 WIZ006>008-051245- Sawyer-Washburn-Burnett- 714 AM CDT Thu Sep 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHBURN...EAST CENTRAL BURNETT AND WEST CENTRAL SAWYER COUNTIES... At 714 AM CDT, a strong thunderstorm was 7 miles south of Webb Lake Wisconsin, or 11 miles northwest of Spooner, moving east at 45 mph. Wind gusts up to 40 mph, half inch hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Spooner, Trego, Stone Lake, Birchwood, Springbrook, Spooner Lake, Mckenzie Lake, Earl, Birch Island Lake, and Sissabagama Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4586 9223 4600 9219 4596 9148 4566 9156 TIME...MOT...LOC 1214Z 279DEG 39KT 4591 9211 Melde
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
728 AM CDT THU SEP 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 AM HAIL BACKUS 46.82N 94.51W
09/05/2019 M0.70 INCH CASS MN PUBLIC
REPORT RELAYED VIA TWITTER.
&&
BJHThe Duluth radar (KDLH), 170 km away, was scanning. The volume nearest the first event began at 12:40 UTC.
13 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856996, 856997, 856998, 856999, 857000, 857001, 857002, 857004, 857005, 857006, 857007, 857008, 857009.